I have been taking 100 mg Topamax for migraine prevention-however I am experiencing cognitive side effects- memory- recall, some concentration - short term memory- etc. I have done some research and inquired about Zonegran as an alternative- is it the case that the cognitive side effects are less with Zonegran? Thanks, Dee.
In clinical trials, the incidence of cognitive side effects was significantly lower with Zonegran than Topamax. In our practice, we see very good results with Zonegran with far fewer side effects.
Obviously, not everyone will have the same experience, but both the clinical trials and our practice experience would confirm fewer cognitive side effects with Zonegran. By they way, it is also available as generic zonisamide.
John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column,
browse the Ask the Clinician archives.
If you need help finding a Migraine and headache specialist,
visit our listing of Patient Recommended Specialists.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: September 02, 2009